Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Xanax XR can cause sedation, which is one of the main adverse side effects of the drug. Stomach upset and diarrhea is another.
If your doctor reduced the amount you are taking, you should be feeling better. It is odd that you would feel worse rather than better if you are reducing the medication. In most cases, the side effects of the medication lessen as they medicine is reduced. The only way you could feel worse is if you began to have an adverse reaction to your medication. But you would notice that because you would be having very strong symptoms that you could not ignore.
I am wondering if the reduction of the medication has allowed some of your other symptoms to surge. If the medication is less potent in your system, you could be experiencing your symptoms to a greater extent. Do you feel you could be depressed? That would account for the feeling of sedation. Anxiety can also make you feel depressed and cause nausea. Also, the amount of stress you have been under and the medical issues can all contribute to how you feel.
Feeling sedated can make you feel out of control and therefore more anxious. That is normal. People who have anxiety fear feeling out of control more than anything else. It is the nature of the condition and how it manifests itself. And since the anxiety can cause nausea, that would explain both symptoms.
Is there anything else your doctor could prescribe to you while you wean off the Xanax? Have you tried Ativan? That can be prescribed as a PRN, take as you need to medication. It is commonly used to help patients feel they have more control over their anxiety by allowing them to take the medicine as they feel they need it. Contact your doctor to see if he would prescribe it for you or if he has any other medications he recommends to help you through this time.
Also, try other methods of helping yourself that are not medication related. Relaxation techniques, read some of the books I recommended for you in the first few answers, talk out of you feel with those you trust, and things such as hot tea and a bubble bath. It may sound simple, but sometimes those are the best things to make you feel better.
Let me know what you think and if I can help with any additional information.
I'm sorry, Kate, that I didn't make it clearer but I'm cutting back on the Xanax XR tonight for the first time. It would be great if I saw a huge difference tomorrow in the sedation but I know that it doesn't work that way. Right now I'm a little anxious because I don't know how I'll feel tomorrow...if the decrease will make even the slightest difference.
I do feel good in the fact that even though I feel like I'm getting worse, it's the sedation that's making me feel that way. I'm sorry I didn't make myself clearer. Also, the need to cut back does indicate to me that I must be on the road to getting better or else I would still need the same dose.
I am going to mention Ativan to the doctor when I see him this Thursday. Hopefully there will be more decreases in Xanax in the future and since they are all .5's, I'm going to need something to help me through so I don't feel any withdrawal symptoms.
Thanks again for your help and compassionate caring. You're in my prayers. You have helped me more that you'll ever know.
Oh, sorry, Kate. I just re-read my first question to you. I meant to say the endo doctor cut back my synthroid 25msl from one every day to only taking it twice a week. Sorry about that.
That is ok. Thanks for letting me know.
If you just started reducing your meds tonight then I would wait to see what results you get. The decrease should make a difference in how you feel, but if it does not, that is ok too. What that will tell us is that what you are feeling is caused by something else besides your medication, which we can work together to figure out and resolve.
The synthroid could also be an issue. Thyroid problems are notorious for duplicating mental health issues. It is for that reason that I often refer people to their doctors for a full work up before we even consider a mental health issue. You may want to give the medication reduction some time before you consider looking into it further.
It is a very good sign that your doctor is reducing your Xanax. I see increases more often than I see reductions so it is very positive and shows you are doing well. Keep going! The Ativan should help you as well. Even if your symptoms are not related to the medication, they are still there and having Ativan on hand will help you feel more in control until this is resolved.
Thank you for letting me know this is helping you. I really enjoy working with you and I hope to help you until you decide you don't need me anymore! And thank you for putting me in your prayers. It means a lot to me. I will keep you in mine as well.
Let me know how your doctor visit goes.
Have a good night,
Kate, something surprising happened to me this morning after I emailed you. Remember, last night was the first night I cut back my night dose of 1mg XanaxXR to .5XR plus .25. I took my scheduled dose of .5 at 8 a.m. Everything was fine until around 10 when I got a full blown panic attack out of nowhere. I took a .25 and called my doctor since he felt it was okay to back off last night. I'm waiting for him to call me back.
What do you think could have happened? I started this schedule of .5 at 8, .5 at noon, .5 at 5 and 1mg at 10. That was just a month ago, Do you think that maybe the sedation I was feeling was because the meds haven't had time enough yet to bind to the receptors and kick in? I know in the past answers you said with medications that affect biochemical absorption of serotonin and norepinephrine, is 6 to 8 weeks with 6 weeks being the average. Again, I'm in my 4th week. But is it usual to have that sedated feeling along the way?
This is the answer I'm looking for this time? If sedation is part of the process until the meds kick in, I'll gladly accept it and wait without question.
Waiting for your reply...Rita
I'm sorry to hear that you had a panic attacks. They can be intense and frightening.
I think that it was a combination of you feeling anxious all week about feeling sedated and the fear of your medication issues that caused your panic. Panic attacks often come when you have spent some time worrying about something and you are tense and bothered, sometimes without realizing how much. The feelings build up and before you know it, it hits you in the form of a panic attack. And since you were tapering off the medication, it was less effective in helping you with your panic attacks as well.
The sedation side effect is the most common with the Xanax. You experienced it because the medication was building up in your system. You do not have to have the medication at full strength to experience side effects. Side effects can happen as soon as you take the medication. The full potency of the medicine, however, takes longer to build up, up to 6 to 8 weeks.
Do not lose hope. You can get through this and still taper off your medication. I mentioned in one of my first replies that therapy was the most effective option for getting rid of panic attacks. Also, self help through books and other methods helps tremendously. If you want, we can begin to work on getting you help through therapy and self help so you do not have to rely on medication anymore. But in the meanwhile, when you do talk with your doctor, ask for the Ativan for tonight, if the doctor will call it in for you. It will help you cope with the panic attacks and get you through until the Xanax is out of your system and you can start working towards eliminating your panic and anxiety.
Kate, you said " The full potency of the medicine, however, takes longer to build up, up to 6 to 8 weeks." What happens then? Does the sedation side-effect go away or get worse?
I'm not sure my doctor is looking towards getting me off meds for the attacks, instead more on the side of controlling them with meds. Before the events that triggered this episode, I was taking .5 XR once a.m. and once bedtime along with 150mg EffexorXR.a.m. They worked fine with no side-effects or breakthroughs for 12 years.
I'm still waiting for him to call me back. I'll let you know what he says when he gets back to me.,
Thanks and God bless,
The Xanax is a tricky medication. The sedation you felt with the Xanax should level off and not increase with time. Matter or fact, Xanax tends to become less effective as time goes on because your body becomes tolerant to it. So the side effects become less and more medication is needed for the same effect.
If you want to stay on the medication, that would be fine. You would eventually get used to the side effect and it would lessen in intensity.
Could the opiate meds you are taking for the thyroid issue be causing some of the problem? That may be a good question for your doctor. I mention it because it is a newer medication for you and could be affecting what you are already on.
Let me know what the doctor says.
Do not lose hope. This will work out and you will feel better!
.OKMH53016130 My son is very anxious. He gets like